I am writing for my mother who 47 year old. About a year ago she started experiencing pain starting in her tailbone area and down one leg. She was also very fatigued, and always complaining of sore muscles. Within a few months she was diagnosed with a large uterine fibroid and had a complete hysterectomy. The thought was the fibroid was putting pressure on the sciatic nerve causing her pain.(surgery was in july 0 A few months after the surgery her pain had not gotten better, instead worse. She was first told fibromyalgia, and given Cymbalta and various pain meds. Over the last 9 months her condition has gotten steadily worse. She has seen 2 rheumatoligist and a neurologist. Her symptoms have progressed to both legs, feet and arms. She has tingling in all limbs and severe twitching. She has lost a large amount of wait and has severe muscle atrophy. She also compains about a "sandpaper"type noise in her head whenever she moves it. This seems to only be helped by gabapentin. Her thoughts are getting confused as well has her speech. A recent brain MRI showed multiple lesions on the brain. She was told its not MS due to location of lesions. She had a lumbar puncture and nerve conduction tests and were told all is normal. Her Sed Rate has been high for the last year and her VIT D low which has since been resolved. Dr's will not give us a definite answer and its getting very frustrating not knowing. She is co owner of a restaruaunt and has not been there in the last 9 months. Any help or ideas to take to the dr would be appreciated.(she was also tested for lymes disease, negative)Could this be ALS or MS?
Lesions on her brain....did her doctor mention what it could be?
Did they check her spine for lesions?
She needs to be seen by a good neurologist (one who is also well-versed with MS).
You mention Vitamin D being low...this has been shown to be associated with MS (not always the case but none the less).
Her brain MRI, do you know if it was with and without contrast or just a plain MRI (without contrast).
Word of advice...Neurontin, in my case, increased my pain however my neuro at the time had it all figured out...when the pain increases, increase neurontin...when I stopped taking it, pain decreased some.
You also mentioned Fibromyalgia...been there, done that....I suggest that she stick strictly to an anti-inflammatory diet for 4 weeks. I did and pain level went from a 10 to a zero in a short amount of time (less than 1 month). It resets your digestive tract...yep, inflammation begins in the tract and migrates thoughtout the rest of your body.
What she is experiencing is not normal and in order to properly treat her they need to find out what is causing these issues...whether it be one disease or more.
If I can answer any more of your questions, please ask...I have MS and had Fibromyalgia (well, that is when I eat right )
Headaches, numbness in the hands, and tinnitus are all symptoms of B12 deficiency. So are dementia symptoms.
Japan treats any serum B12level under 550, and they have the lowest rate of Alzheimer's in the developed world. In the US, they insist that you're fine with a serum level of 200 or higher, even though there is research showing neurological problems from levels between 200-550.
There are many causes of B12 deficiency. The two most common are long-term use of acid blockers (like Prilosec), and celiac disease/gluten intolerance.
Celiac disease can actually CAUSE acid reflux, which is an automatic ticket to a prescription for prilosec. It also causes intestinal malabsorption--which leads to vitamin deficiencies. Celiac is one of the most commonly underdiagnosed and overmedicated conditions. In the US, it takes an average of ELEVEN YEARS to get correctly diagnosed.
Prilosec's role in B12 deficiency is interesting--apparently, you NEED the acid (the acid blocked by the Prilosec) in order to properly absorb the B12. This is on all the B12-deficiency sites--but NOT in the package insert for any acid blocker I've ever seen. My doctor had never heard of it, either.
If you try to quit acid blockers (and headache meds, too by the way) cold turkey, you will be hit by an enormous rebound effect, where your reflux (or headache) will be far worse than the one you originally took the medicine for.
You need to wean off.
You really can get addicted to both acid blockers and iboprofen in a matter of months, even weeks.
One last thing to chew on--many doctors are starting to look at Lyme disease as being linked with MS. Only 30% of those diagnosed with Lyme ever had the "bull's-eye" rash, and most don't even recall having been bitten by a tick. Gooogle "Lyme and MS" and see what comes up.